The Lupus Forum banner
1 - 14 of 14 Posts

·
Registered
Joined
·
181 Posts
Discussion Starter · #1 ·
Hi
I have been taking Mepacrine for a week, and since about 4pm yesterday I have been plagued with bad diarrhoea and nausea.
I was worried it is a side effect of the drugs but would a side effect take a week to show or would it be straight away?

Anyones comments would be appreciated.

Thank you
 

·
Inky
Joined
·
249 Posts
Hi Toni, I am lucky and take mepacrine without any side effects (except for a yellow tinge to my skin when I went up a dose from 3 tablets a week to 4!) But it can cause tummy upsets according to the literature. It is hard sometimes to separate side effects from other things. A recent bout of nausea and diarrhoea that I put down to my anti-inflammatory is now looking like it was a stomach bug. Always best to go to your GP or phone your lupus clinic/rheumy nurse/GP to talk over new symptoms I think. Side effects don't always start straight away, they can build up over time. Also they can settle down!! So speak to someone who is working with your illness is best.
Hope this helps, Sara
 

·
Registered
Joined
·
2,404 Posts
I take 3 tablets a week. I am very yellow but it is worth it.
I take half a tablet each day for six days which works for me better than a hole one. Maybe if your Dr. agrees you could try this way.
x Lola
 

·
Registered
Joined
·
181 Posts
Discussion Starter · #4 ·
I am currently on 1 tablet a day for a month then 1/2 tablet a day from then on.
I am probably going to carryon taking them next few days, and see if my tummy sorts itself out (which would mean it is a tummy bug), if not then I will stop them.
 

·
Registered
Joined
·
117 Posts
I have never heard of this drug

I have never heard of this drug and am now curious as to what it is used for. Sounds like it's one of those drugs that can either help one making them be okay or make another one sick. :) I dread each time my doctors switch my meds. Because I never know the outcome and I am hypersensitive to alot of meds. So when I have to try a new one I end up being scared to death. :)
 

·
Registered
Joined
·
14,661 Posts
Hello Toni

I would do the opposite - stop the Mepacrine ( Quinacrine) to give my tum a chance to settle, then start again but more slowly, same as when starting Plaquenil. It's quite important to you to give the Mepacrine the best chance of being tolerable and effective, so don't load the die against it. If you do have a bug it isn't fair to have your system coping with two things at the same time.

Best of Luck !

Clare


LBH - Mepacrine is another anti malarial known as Quinacrine in the USA. It is used as an alternative to Plaquenil and can be added to Plaquenil for extra antimalarial pow.
 

·
Registered
Joined
·
181 Posts
Discussion Starter · #7 ·
Thanks Clare I stopped the mepacrine (last tablet Friday), and am feeling better very slowly.

I will try again with the mepacrine, after I finish my teacher training course and my Holiday, once it doesn't matter so much if I am ill.

My gut feeling (pardon the pun), is that it was the mepacrine that made me ill, think back I had stomach pains and churning noises for days before it all started, but it coincided with that time of the month, so dismissed it, or a coincidence.

Anyway guess I will see in a few weeks. The thing that worries me is my mum is also allergic to plaquenil and cant take mepacrine(bad stomach reaction), would that make it more likely for me to have the same allergies?
 

·
Registered
Joined
·
184 Posts
I take this med and I started out @ 50 mg a day for a month and am working up to 100mg a day
I am soooo happy with this med, I have to have it specially made from a compounding pharmacy but I think it works for me, I couldn't tolerate Imuran so I did soe research and since I can't take Plaqniel due to high candidate for detatched retina I researched this med on line and found it had very low chances of affecting the eye, so I asked my doctor about it AFTER I found a pharmacy that can make it.
Maybe you could lower your dose for a while as per doc (of course) I even emptied 1/2 of a 100 mg capsule (as per doc and pharmacist) til I could get 50 mg capsules!!
Hope this info helps good luck!!
 

·
Registered
Joined
·
7,800 Posts
Hi Toni,

Just a word on the Mum thing :)

My Mum has never been able to take either plaqeunil or Imuran due to bad reactions (admittedly she may not have been told how to start on them right or slowly) and I am on both with no side effects.

So, we don't inherit everything!!

Katharine
 

·
Registered
Joined
·
893 Posts
Hi Gingertoni

I have been on Mepacrine for exactly a week and this afternoon have had a dreadful unheard of bout of diahorria(sp:hehe:).

The only coincidence is I ate some jelly bears which when checking the packaging warned that excessive consumption may have a laxative effect,

I know not why I have been struck by such a violent stomach episode. I feel fine, and will see how things go.

Nicky
 

·
Registered
Joined
·
181 Posts
Discussion Starter · #11 ·
Apparantly I was told today that there are a few stomach bugs going round locally, so I guess I wont know till I try again, I hope it is the case, I really would like another medication that helps on top of the predisolone.
 

·
Registered
Joined
·
14,661 Posts
Nicky I hope you are feeling better now. Sounds like jelly bears could be a alternative to syrup of figs or sennakot. Exactly how many did you eat for future reference :lol:

Toni I hope the Mepacrine suits when you start it again. If not, I personally would want to try an immunosuppressant to get the Prednisone reduced as much as possible.

All the best
Clare
 

·
Registered
Joined
·
893 Posts
My stomach episode was a 'one day wonder'.

Thank goodness !!

Claire
It was only one small packet . I was just finishing paying a horrendous bill for my car at the garage when I noticed a cardboard charity tray of transparently packaged sweet assortment on offer for Donations in aid of 'cancer research at a pound a go......

I swear the packet was a reasonable size and although I all of them in a very short time ( stress of paying for my car?), they were from a sweetie conoiss eurs point of view uneventful.
That is until later on in the afternoon!:):lol:

Nicky
 

·
Registered
Joined
·
14,661 Posts
:rotfl:

Well I did ask didn't I

I'm glad it was short lived
Hugs
Clare
 
1 - 14 of 14 Posts
Top